.

Woman Gets Meningitis From Injection At Ocean State Pain Management of Woonsocket

Patient hospitalized after contaminated steroid shot linked to national outbreak.

 

Woonsocket has the unenviable distinction of being the first spot in Rhode Island with a case of meningitis in the nationwide fungal meningitis outbreak from contaminated steroid injections made in Framingham, MA.

The patient, a woman in her forties from Providence County, received a spinal injection at Ocean State Pain Management of Woonsocket on Sept. 22. She is hospitalized and receiving treatment, according to the Rhode Island Department of Health.

Another Rhode Island facility, New England Anesthesiology, which has offices in Warwick and East Greenwich ― received medication from some of three lots recalled by New England Compounding Center of Framingham, Massachusetts. These lots have been linked to a multi-state outbreak of meningitis following epidural steroid injection.

“HEALTH has worked closely with the two facilities who received recalled medication to identify and notify any patients who may have received the medication,” said Director of Health Michael Fine, MD, in a release issued Monday. “We continue to monitor those patients and to participate in the national investigation conducted by the Centers for Disease Control and Prevention and the Food and Drug Administration.”

In total, 266 patients in Rhode Island received the recalled medication. Those patients have been notified both by mailed letter and through phone calls.

Additional lots of the medication, although not linked to the outbreak at this time, have also been recalled.

This type of meningitis is not transmitted from person to person. Only patients who received an epidural steroid injection containing medication from one of these recalled lots should contact their healthcare provider if they experience symptoms such as fever, new symptoms of headache or worsening headache, new stiff neck or sensitivity to light, or symptoms suggestive of a new stroke such as slurred speech, new or worse difficulty walking, or increased dizziness or falls. Patients should also seek care if they have worsening pain, redness, or swelling at the injection site.

The Centers for Disease Control (CDC) has more information on the national outbreak. For more information on the recall, see the Food and Drug Administration website

Boards

More »
Got a question? Something on your mind? Talk to your community, directly.
Note Article
Just a short thought to get the word out quickly about anything in your neighborhood.
Share something with your neighbors.What's on your mind?What's on your mind?Make an announcement, speak your mind, or sell somethingPost something